Statins Again

Angie Szumlinski
|
September 7, 2022
Image

We talked about statins a few years ago, however, there is new evidence that suggests the use of statins might not be the best treatment for everyone with elevated cholesterol levels. It goes without saying that anyone with a history of cardiovascular disease and elevated LDL levels would likely benefit from statins, however, a recent study looked at whether patients with elevated LDL levels without cardiovascular disease would benefit. The US Preventive Services Task Force (USPSTF) updated its 2016 recommendations on the use of statins for the primary prevention of clinical CVD and no longer recommends the use of low-intensity statins in certain situations. 

Let’s look at the possible side effects of statins that include headache, difficulty sleeping, flushing of the skin, muscle aches, weakness, drowsiness, and dizziness. Hmmm, how many of your residents are on statins? How many have difficulty sleeping through the night, increasing their risk of falls due to lack of sleep? How about that daytime drowsiness?  

It might be time to do a pharmacy review and compare that to your center’s fall log. If you see a pattern of resident falls with statin use, it might be time to talk to the attending physicians and perform a risk/benefit analysis. For the residents affected, it might be time for your attending to have a conversation with the resident/family. Quality of life is underrated, if you are drowsy all day, have muscle aches and can’t sleep at night, what quality do you have? Remember, first do no harm! Stay well and stay informed! 


Related Posts

Image
Angie Szumlinski
|
May 30, 2024

Alzheimer’s Disease and Agitation

Image
Angie Szumlinski
|
May 21, 2024

Deep Breath!